Alert archive / Nebraska / Wind Chill Advisories in 2023

Wind Chill Advisory 4, NWS North Platte, NE

February 22, 2023Chase County, Frontier County, Hayes County, Nebraska

NWS North Platte, NE issued this wind chill advisory at Feb 22, 2023, 9:04 AM MST for Chase County, Frontier County, Hayes County, Nebraska. It took effect at Feb 22, 2023, 5:00 PM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2023, 9:04 AM MST (16:04 UTC)
In effect from
Feb 22, 2023, 5:00 PM MST
Expired
Feb 23, 2023, 11:00 AM MST
In force
18 hr
Issued by
NWS North Platte, NE

Counties Chase County, NE, Frontier County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
526 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill advisory went out at Feb 22, 4:54 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 22, 4:54 AM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
554 AM CST Wed Feb 22 2023

...Aviation Update...

.SYNOPSIS...
Issued at 402 AM CST Wed Feb 22 2023

Key Messages:

- A winter storm will continue through Thursday morning across the
  central Sandhills, north central Nebraska and the eastern
  Nebraska Panhandle. Northerly winds gusting as high as 40 to 45
  mph will cause blowing snow and low visibility at times.

- Bitter cold wind chills ranging from 25 below to 40 below are
  expected tonight into Thursday morning.

- Another storm may impact the area Sunday night, with the
  possibility of rain and strong winds.

&&

.SHORT TERM...(Today through Thursday)
Issued at 402 AM CST Wed Feb 22 2023

A winter storm is underway. A large upper trough was located over
the Great Basin with the H5 trough axis extending south through
Idaho and Arizona. A strong Arctic cold front pushed through the
area by late last evening, with temperatures as of 3 am CST, from
3 below at Gordon and single digits north central to to to 15
above southwest. Adjusted high temperatures downward, with steady
or falling temperatures through the day. By late afternoon,
temperatures from around zero to 5 below northwest to the middle
single digits southeast. Combined with northerly winds of 15 to
30 mph with gusts up to 40 mph, wind chill values will fall to as
low as 15 to 25 below today.

Substantial isentropic upglide will remain in place across
western Nebraska up to 600mb for today, which will become
downglide by 03Z Thursday across the west. This will bring
persistent light to moderate snow today across the winter storm
warning area, with light snow at times across the winter weather
advisory area.

For tonight, the upper trough axis will move into southwest
Nebraska early this evening and central into north central
Nebraska by  midnight CST. This will bring a period of moderate
to briefly heavy snow to areas east of Ogallala through Valentine.
The snow will quickly end by 06Z across the southwest, and the
northeastern area after 09z. Storm total snowfall amounts remain
close to the previous forecast.

Lows tonight were lowered to the NBM from 5 below to 20 below,
with the coldest readings across Sheridan and western Cherry
County. Regarding wind chills, the bitterly cold temperatures
will combine with a breezy northwest wind to produce wind chills
as low as 25 to 40 below tonight. These dangerous wind chills are
included in the current winter storm warnings and advisories
currently in effect now until 18Z Thursday.

Bitter cold temperatures will persist again on Thursday. went
slightly below the latest NBM for highs. Only around zero fore
highs across north central Nebraska and from 5 to around 10 above
further south. Northwest winds will remain breezy across the
east, while becoming light across the west. Wind chills will only
improve to 10 to 20 below across north central Nebraska during the
afternoon.

.LONG TERM...(Thursday night through Tuesday)
Issued at 402 AM CST Wed Feb 22 2023

Surface high pressure will build in Thursday night with skies to
become mostly cloudy overnight. A weak disturbance in southwest flow
aloft could generate a period of light snow. Most models are
mostly dry, with the GFS more aggressive with light QPFs mainly
south of Highway 2. Currently have a slight chance forecast mainly
over the central Sandhills. Bitterly cold with lows from 5 below to
15 below over most locations. Winds will be light, become
southeast across the west. Wind chill values as low as 25 below
across north central Nebraska Thursday night through mid morning
Friday.

Temperatures will moderate on Friday as arctic high pressure
moves east over the Great Lakes and upper MIssissippi Valley. Will
see a return south wind, which will be breezy across the west.
Highs will be from 15 to 20 degrees warmer than on Thursday, yet
very cold in the teens northeast to the low 20s southwest.

A deep closed low will move into southern California on Saturday,
as upper ridging returns to the Southern Plains and Central
Rockies. This will signal a warmup for the weekend with upper 30s
to mid 40s Saturday and low 40s to low 50s Sunday.

As upper ridging builds over the region on Sunday, the closed low
will lift through the Four Corners to Colorado and New Mexico by
late afternoon. This will cause deep cyclogenesis across eastern
Colorado into western Kansas. Some Gulf moisture will be drawn
northward, with dewpoints potentially reaching the lower 40s
across the southeast. Looks like a period of elevated instability
which may trigger scattered showers during the evening across the
southeast. Can't rule out a few thunderstorms, as any strong or
severe storms should be focused to our southeast across Kansas
and southeast Nebraska. In the wake of this system, temperatures
look to be seasonable with a slight chance for precipitation by
Tuesday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 540 AM CST Wed Feb 22 2023

A strong storm system will continue to impact the area through
Thursday morning. Gusty north to northwest winds and persistent
light to occasionally moderate snow is expected across northern
Nebraska. Lighter, more sporadic snow is expected across southwest
into central Nebraska. Widespread MVFR ceilings can be expected.
Conditions overall should improve toward sunrise Thursday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST /11 AM MST/ Thursday for
NEZ004>010-022>029-035>037-056-057-094.

Winter Weather Advisory until noon CST /11 AM MST/ Thursday for
NEZ038-058-059-069>071.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, Feb 22, 3:36 AM MST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
436 AM CST Wed Feb 22 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-231045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
436 AM CST Wed Feb 22 2023 /336 AM MST Wed Feb 22 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Winter Storm Warnings and Winter Weather Advisories are in effect
through Thursday morning. Please refer to these products for more
details.

Snow and blowing snow will continue through today and end later
tonight. Drifting snow will also be of concern, especially across
northern Nebraska and the Sandhills where the heavier snowfall
totals will reside.

Bitter cold wind chills can be expected through tonight across all of
western and north central Nebraska.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Bitter cold wind chills can be expected through Friday morning.
Blowing snow can also be expected through Thursday morning before
winds decrease.

Hazardous weather concerns Friday afternoon and beyond are low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time but any snowfall
totals would be appreciated.

Taylor

In the hours before

Local storm report, Feb 22, 7:13 AM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 AM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     SNOW             3 SW ATKINSON           42.50N 99.02W
02/22/2023  E2.0 INCH        HOLT               NE   CO-OP OBSERVER

            ESTIMATED REPORT OF 2 INCHES AND STILL SNOWING. BLOWING
            SNOW IS REDUCING VISIBILITY TO AROUND 1/2 MILE.

&&

JACLYN.GOMEZ
Local storm report, Feb 22, 8:09 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
909 AM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 N VALENTINE           42.93N 100.55W
02/22/2023  E2.0 INCH        CHERRY             NE   PUBLIC

            STILL SNOWING, JUST UNDER 1/2 MILE VISIBILITY

0904 AM     SNOW             10 NE OSHKOSH           41.51N 102.21W
02/22/2023  E2.0 INCH        GARDEN             NE   CO-OP OBSERVER

            2 INCHES OF SNOW REPORTED AND STILL SNOWING.

&&

JACLYN.GOMEZ
Local storm report, Feb 22, 8:39 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
939 AM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             22 N MULLEN             42.36N 101.04W
02/22/2023  E3.0 INCH        CHERRY             NE   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0935 AM     SNOW             6 SW AMELIA             42.17N 99.03W
02/22/2023  E3.0 INCH        HOLT               NE   PUBLIC

&&

JACLYN.GOMEZ
Local storm report, Feb 22, 8:54 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
954 AM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     SNOW             BASSETT                 42.58N 99.54W
02/22/2023  E3.5 INCH        ROCK               NE   PUBLIC

            ESTIMATED 3.5 INCHES OF SNOWFALL AND STILL SNOWING,
            REPORT VIA SOCIAL MEDIA.

&&

JACLYN.GOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 9:04 AM MSTWind Chill WarningLBFArthur, Blaine, Boyd, Brown, Cherry, Custer and 17 more26 hr

Nearby

Wind Chill Advisories in Nebraska, 2023Every wind chill advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.